New Mexico, 2016

Damaging Winds in New Mexico, April 22, 2016

April 22, 2016 · NWS ABQ · 2 events in 2 counties and zones

A weak plume of moisture shifted eastward across New Mexico in association with a fast moving upper level trough. Scattered showers and thunderstorms developed across the area with gusty outflow winds and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A weak plume of moisture shifted eastward across New Mexico in association with a fast moving upper level trough. Scattered showers and thunderstorms developed across the area with gusty outflow winds and small hail. The strongest winds impacted the area around Belen and Clayton where gusts up to 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 22, 2:08 PM MST, 47 minutes earlier.

Area forecast discussion, Apr 22, 2:08 PM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
308 PM MDT FRI APR 22 2016

.SYNOPSIS...

MOISTURE IS SLOWLY INCREASING...LEADING TO A BUILDUP OF CLOUDS AND
CONSEQUENTLY MORE COVERAGE OF SHOWERS AND THUNDERSTORMS. THESE
SHOWERS ADN STORMS WILL INITIALLY FAVOR CENTRAL TO WESTERN PARTS
OF NEW MEXICO...BUT WILL DRIFT NORTHEASTWARD OVERNIGHT. A PAIR OF
LOW PRESSURE SYSTEMS WILL THEN MOVE EASTWARD OFF OF THE PACIFIC ON
SATURDAY...ONE MOVING SOUTH OF NEW MEXICO AND THE OTHER CROSSING
THE ROCKIES OF WYOMING. THIS WILL BRING STRONGER WINDS TO NEW
MEXICO ON SATURDAY AFTERNOON WITH DRIER AIR WORKING INTO WESTERN
PARTS OF THE STATE. THIS WILL SHOVE MOISTURE TO CENTRAL AND
EASTERN NEW MEXICO WHERE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL AGAIN BE POSSIBLE...AND SOME WIND GUSTS AS
HIGH AS 50 MPH WILL BE POSSIBLE IN NORTHERN PARTS OF NEW MEXICO
SATURDAY AFTERNOON. BREEZY TO WINDY CONDITIONS ARE EXPECTED ON
SUNDAY WITH CONDITIONS CONTINUING TO DRY OUT AND TEMPERATURES
COOLING CLOSER TO SEASONAL AVERAGES.

&&

.DISCUSSION...
A RIDGE OF HIGH PRESSURE IS WORKING OVER NM WITH TWO UPSTREAM
LOWS OVER THE PACIFIC. LOW LEVEL MOISTURE OVER NM IS NOT QUITE AS
IMPRESSIVE AS WAS INDICATED YESTERDAY...BUT NONETHELESS IT HAS
BEEN SUFFICIENT FOR SOME CU DEVELOPMENT OVER THE HIGHER TERRAIN
WITH SHOWERS AND STORMS TAKING SHAPE. THE TEMPERATURE LAPSE RATES
ARE STILL IMPRESSIVE WITH LOW LIFTED INDICES OF -4 TO -6 C
ATTESTING TO THIS IN MUCH OF THE FORECAST AREA. WOULD THINK THE
ATMOSPHERE STILL HAS OPPORTUNITY TO DESTABILIZE MORE INTO THE LATE
AFTERNOON...BUT THE STORMS MIGHT HAVE PEAKED TOO SOON WITH THE
INCREASING CLOUDINESS OVER THE HIGHER TERRAIN ACTUALLY HAMPERING
FURTHER DEVELOPMENT SOME. VERTICAL WIND SHEAR STILL APPEARS TOO
LOW FOR ANY SEVERE THREAT...BUT THE HIGH-BASED NATURE OF THESE
CELLS WILL STILL KEEP A GUSTY WIND THREAT ALIVE. SHOWERS AND
STORMS WILL DRIFT NORTH NORTHEASTWARD AT 20 TO 25 MPH WITH OUR
LOCAL 5 KM WRF MODEL SUSTAINING CONVECTION INTO THE NORTHEAST
HIGHLANDS AND ADJACENT PLAINS AFTER MIDNIGHT. THUS SOME SLIGHT
RISES IN THE POP FORECAST WERE MADE THERE OVERNIGHT.

ON SATURDAY THE TWO PACIFIC LOWS WILL MOVE INLAND...THE NORTHERN
ONE INTO WYOMING AND THE SOUTHERN ONE ACROSS THE BAJA AND INTO
SOUTHERN CHIHUAHUA. THE PLUME OF MOISTURE WILL SHIFT EASTWARD
DUE TO A DRY SLOT ALOFT PUNCHING INTO WESTERN NM LATE SATURDAY
AFTERNOON. THIS WILL CARRY THE BEST PROSPECTS FOR SHOWERS/STORMS
TO THE CENTRAL AND EASTERN ZONES WITH LESS OVERALL COVERAGE THAN
TODAY. WITH A TIGHTENING GRADIENT ALOFT...THE SOUTHWESTERLIES WILL
SURGE UPWARD...AND A LEE SIDE SURFACE TROUGH WILL BOTTOM OUT
AROUND 995 MB...LEADING TO STRONGER WINDS MIXING TO THE SURFACE. A
WIND ADVISORY WILL LIKELY BE NEEDED FOR SOME NORTHERN NM
ZONES...BUT HAVE OPTED TO GIVE THE MIDNIGHT SHIFT ONE LAST LOOK TO
FINE-TUNE THINGS. TEMPERATURES WILL COOL A FEW DEGREES IN THE WEST
AS PRESSURE HEIGHTS START TO DECLINE...BUT IN THE EAST THE
DOWNSLOPING WINDS WILL LIKELY BOOST READINGS A FEW MARKS.

THE NORTHERNMOST LOW WILL LIFT INTO THE NORTHERN GREAT PLAINS ON
SUNDAY. THIS WILL LEAVE A FLATTER WESTERLY FLOW ALOFT OVER THE
CENTRAL TO SOUTHERN ROCKIES...AND THIS FLOW WILL REMAIN SOMEWHAT
STRONG...KEEPING BREEZY TO WINDY CONDITIONS GOING AS THE SURFACE
TROUGH REMAINS ANCHORED OVER THE PLAINS. THE DRYING TREND WILL
ALSO CONTINUE SPREADING EASTWARD ACROSS REMAINING NM
ZONES...KILLING OFF PRECIPITATION CHANCES. THE LAG IN THE PACIFIC
FRONT AND DECLINING PRESSURE HEIGHTS WILL BE FULLY REALIZED ON
SUNDAY WITH TEMPERATURES FALLING BACK A FEW MORE DEGREES AREA
WIDE.

THE UNSETTLED WEATHER PATTERN CONTINUES INTO NEXT WEEK WITH
ADDITIONAL PACIFIC LOWS CROSSING NEAR OR NORTH OF NM. ONE WILL
CROSS THE CENTRAL ROCKIES OF COLORADO MONDAY THROUGH EARLY
WEDNESDAY...BRINGING WIND IN ABUNDANCE TO NM AND SOME MEAGER POPS
TO THE NORTHERN ZONES. VERY HIGH ELEVATION SNOW LEVELS ARE
EXPECTED INITIALLY...ONLY FALLING TO ABOUT 7000 FEET TUESDAY
NIGHT. THE FLOW ALOFT REMAINS STIFF OVER NM INTO THE END OF THE
WEEK WHEN ANOTHER PACIFIC LOW DIVES INTO SOUTHERN CA. THE EXACT
OUTCOME AND TRACK OF THIS LATTER FEATURE IS NOT KNOWN YET...BUT IT
DOES APPEAR TO HAVE MORE IMPACT ON PRECIPITATION DUE TO A CLOSER
PROXIMITY TO THE LAND OF ENCHANTMENT.

52

&&

.FIRE WEATHER...
...A FIRE GROWING PATTERN WILL RAMP UP OVER THE NEXT WEEK...

SOUTHERLY FLOW AHEAD OF AN APPROACHING UPPER LEVEL LOW IS DELIVERING
MOISTURE NORTHWARD INTO NM. THIS WILL SET THE STAGE FOR SHOWERS AND
STORMS THRU THIS EVENING OVER MUCH OF CENTRAL/WESTERN NM. ACTIVITY
ALONG THE WESTERN EDGE OF THE PRECIP FIELD NEAR THE DIVIDE WILL BE
DRY IN NATURE...WITH WETTING PRECIP CHANCES FARTHER EAST TOWARD
THE RIO GRANDE VALLEY AND CENTRAL MT CHAIN. THIS WILL POSE A CONCERN
FOR WESTERN NM AS CRITICAL CONDITIONS DEVELOP SATURDAY AND CONTINUE
THRU MUCH OF EARLY NEXT WEEK. IT WILL BE INTERESTING TO SEE IF ALL
THE RAIN/SNOW THAT FELL SEVERAL DAYS AGO LIMITS ANY SLEEPERS FROM
DRY LIGHTNING STRIKES TODAY.

THE UPPER TROUGH WILL PASS NORTH THROUGH THE CENTRAL AND NORTHERN
ROCKIES SATURDAY. A DEEPENING SURFACE LOW OVER THE PLAINS WILL TAP
STRONGER WINDS ALOFT WITHIN A LARGE DRY INTRUSION ENTERING THE SW
UNITED STATES. MIN RH VALUES BETWEEN 10 AND 15PCT ALONG WITH STRONG
GUSTY WINDS...ABOVE NORMAL TEMPS...AND UNSTABLE CONDITIONS WILL
COINCIDE OVER WESTERN NM SATURDAY...THEN OVER MUCH OF EASTERN NM ON
SUNDAY. RECOVERIES INTO SUNDAY MORNING WILL BE FAIR WITH MIN RH
VALUES TRENDING IN THE 8 TO 12PCT RANGE SUNDAY FOR THE EAST. THERE
IS SOME LIMITING CONCERN FOR FUELS AS GREENUP HAS RAMPED UP WITH
RECENT RAINS OUT EAST. NONETHELESS...UPGRADED THE CURRENT WATCH TO
A WARNING FOR THE WEST SATURDAY AND ISSUED A WATCH FOR THE EAST
SUNDAY.

A QUICK SUCCESSION OF LOWS WILL COME AT THE WESTERN UNITED STATES
EARLY NEXT WEEK. THE FIRST WILL MOVE INTO THE GREAT BASIN MONDAY AND
DELIVER EVEN DRIER AIR AND STRONGER WINDS OVER A LARGER AREA OF NM
MONDAY AFTERNOON. CRITICAL CONDITIONS ARE LIKELY HOWEVER WILL HOLD
OFF ON A WATCH. HAINES VALUES WILL TREND INTO THE 6 RANGE FOR MANY
AREAS CENTRAL AND NORTH. TEMPS WILL BE MOST ABOVE NORMAL ACROSS THE
EAST ALONG WITH THE STRONGEST WINDS. THE TROUGH WILL SHIFT INTO CO
ON TUESDAY AND TREND MAX TEMPS BELOW NORMAL NORMAL...HOWEVER WINDS
WILL REMAIN PLENTY STRONG AREAWIDE. CRITICAL CONDITIONS WILL FOCUS
ACROSS THE EAST MOST LIKELY FOR TUESDAY.

THE TROUGH PASSES INTO THE NORTHERN PLAINS WEDNESDAY AND WE SHIFT
THRU A TRANSITION DAY BEFORE THE NEXT LOW COMES AT THE STATE FOR
THURSDAY AND FRIDAY. MORE WINDY AND DRY WEATHER APPEARS LIKELY WITH
THIS NEXT SYSTEM. HOWEVER MODELS ARE TRENDING A LITTLE FARTHER SOUTH
WITH IT SO PERHAPS INCREASING THE CHANCES FOR CLOUDS AND MOISTURE.

GUYER

&&

.AVIATION...
18Z TAF CYCLE

SOUTHERLY WINDS TODAY WILL DELIVER AN INFLUX OF MOISTURE FOR
-SHRA/TSRA AFT 22Z BTWN THE CONT DVD AND THE CENTRAL MT CHAIN.
GREATEST CHANCE FOR GUSTY OUTFLOW WINDS AND MEASURABLE PRECIP
WILL OCCUR AROUND KAEG...KABQ...AND KSAF BTWN 00Z AND 06Z. NO
IMPACTS BELOW VFR ARE EXPECTED. ACTIVITY MAY ALSO SLIDE OFF THE
CENTRAL MT CHAIN TO KLVS AND KROW DURING THE EVENING/OVERNIGHT
PERIOD BUT CONFIDENCE NOT AS HIGH THERE. DRIER SW FLOW WILL MOVE
IN SATURDAY WITH A FEW REMNANT -SHRA POSSIBLE OVER THE NORTHERN
HIGH TERRAIN AND THE NE PLAINS.

GUYER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  49  74  35  68 /  10   5   0   0
DULCE...........................  38  71  28  63 /  30  30  10   0
CUBA............................  41  70  31  63 /  50  20   5   0
GALLUP..........................  43  72  30  69 /  10   0   0   0
EL MORRO........................  38  68  28  63 /  20   5   0   0
GRANTS..........................  39  74  31  69 /  20   5   0   0
QUEMADO.........................  41  72  35  68 /  10   5   0   0
GLENWOOD........................  44  78  40  74 /  10   0   0   0
CHAMA...........................  34  64  26  56 /  40  30  10   0
LOS ALAMOS......................  46  70  40  64 /  50  20  10   0
PECOS...........................  43  72  38  64 /  60  30  20   0
CERRO/QUESTA....................  41  70  32  62 /  30  30  20   0
RED RIVER.......................  37  58  30  53 /  30  30  20   0
ANGEL FIRE......................  34  61  27  56 /  50  30  20   0
TAOS............................  42  70  29  62 /  40  20  20   0
MORA............................  43  69  37  62 /  50  30  20   0
ESPANOLA........................  48  76  37  69 /  40  20  10   0
SANTA FE........................  46  75  39  66 /  50  20  10   0
SANTA FE AIRPORT................  47  77  38  69 /  50  20  10   0
ALBUQUERQUE FOOTHILLS...........  51  79  44  72 /  50  20   5   0
ALBUQUERQUE HEIGHTS.............  52  81  46  74 /  50  10   5   0
ALBUQUERQUE VALLEY..............  50  83  44  75 /  50  10   0   0
ALBUQUERQUE WEST MESA...........  51  82  45  75 /  50  10   0   0
LOS LUNAS.......................  51  82  43  77 /  40  10   0   0
RIO RANCHO......................  51  80  44  74 /  50  10   0   0
SOCORRO.........................  51  84  47  82 /  30  10   0   0
SANDIA PARK/CEDAR CREST.........  46  75  39  67 /  50  20  10   0
TIJERAS.........................  50  77  43  71 /  50  20  10   0
MORIARTY/ESTANCIA...............  43  78  38  72 /  40  20  10   0
CLINES CORNERS..................  44  73  39  66 /  40  20  10   0
GRAN QUIVIRA....................  49  74  44  71 /  30  20  10   0
CARRIZOZO.......................  51  78  47  75 /  30  20  10   0
RUIDOSO.........................  45  72  44  68 /  30  30  20   0
CAPULIN.........................  43  74  39  69 /  20  20  20   0
RATON...........................  45  76  40  71 /  20  20  20   0
SPRINGER........................  45  78  39  72 /  30  20  20   0
LAS VEGAS.......................  44  74  38  68 /  40  20  20   0
CLAYTON.........................  49  84  46  79 /  20  20  20   0
ROY.............................  48  78  43  73 /  30  20  20   0
CONCHAS.........................  54  86  50  80 /  30  20  20   0
SANTA ROSA......................  51  84  48  78 /  30  20  20   0
TUCUMCARI.......................  52  88  50  82 /  20  20  20   0
CLOVIS..........................  51  83  52  81 /   5  20  20   0
PORTALES........................  54  83  53  82 /   5  20  10   0
FORT SUMNER.....................  52  85  50  80 /  20  20  20   0
ROSWELL.........................  53  88  53  87 /  10  20  10   0
PICACHO.........................  50  83  50  80 /  20  20  20   0
ELK.............................  47  76  47  75 /  30  20  20   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR
THE FOLLOWING ZONES... NMZ104-107-108.

RED FLAG WARNING FROM 1 PM TO 7 PM MDT SATURDAY FOR THE FOLLOWING
ZONES... NMZ101-105-106.

&&

52
Hazardous weather outlook, Apr 22, 5:04 AM MST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
604 AM MDT FRI APR 22 2016

NMZ501>540-231200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
604 AM MDT FRI APR 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY STRONG SOUTHWEST WINDS WILL DEVELOP. THE STRONGEST WINDS
COULD GUST NEAR 50 MPH ACROSS MUCH OF WEST CENTRAL AND NORTHERN
NEW MEXICO. THE POTENTIAL EXISTS FOR CRITICAL FIRE WEATHER
CONDITIONS IN THE MIDDLE RIO GRANDE VALLEY...WEST CENTRAL
MOUNTAINS AND NORTHWEST PLATEAU DURING THE AFTERNOON AND EARLY
EVENING. FURTHER...THERE IS A MARGINAL RISK OF SEVERE
THUNDERSTORMS ACROSS UNION COUNTY...WHERE LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE.

SUNDAY...THE POTENTIAL EXISTS FOR CRITICAL FIRE WEATHER CONDITIONS
DURING THE AFTERNOON AND EARLY EVENING EAST OF THE CENTRAL
MOUNTAINS AND SOUTHERN SANGRE DE CRISTO MOUNTAINS...INCLUDING THE
I-40 CORRIDOR OF EASTERN NEW MEXICO.

MONDAY...STRONG SOUTHWEST WINDS WILL REDEVELOP. THE STRONGEST
GUSTS COULD REACH 50 MPH WEST OF THE CONTINENTAL DIVIDE. THE
POTENTIAL EXISTS FOR CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH
OF NORTHERN AND CENTRAL NEW MEXICO DURING THE AFTERNOON AND EARLY
EVENING.

TUESDAY...THE POTENTIAL EXISTS FOR CRITICAL FIRE WEATHER
CONDITIONS EAST OF THE CENTRAL MOUNTAIN CHAIN FROM LATE MORNING
THROUGH EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS UNION COUNTY FOR SEVERE
THUNDERSTORMS SATURDAY AFTERNOON AND EVENING.

44

In the hours before

Special weather statement, Apr 22, 2:00 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT FRI APR 22 2016

NMZ507-519-222115-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-WEST CENTRAL
HIGHLANDS-
300 PM MDT FRI APR 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIBOLA...
NORTHWESTERN BERNALILLO...NORTHWESTERN VALENCIA AND SOUTH CENTRAL
SANDOVAL COUNTIES UNTIL 315 PM MDT...

AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES
SOUTHEAST OF MARQUEZ TO 14 MILES SOUTHEAST OF MESITA...AND MOVING
NORTHEAST AT 55 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TOHAJIILEE.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 124 AND 146.

&&

LAT...LON 3543 10688 3498 10683 3489 10723 3527 10725
      3529 10723 3530 10725 3532 10725
TIME...MOT...LOC 2100Z 233DEG 49KT 3521 10711 3493 10709

GUYER
Special weather statement, Apr 22, 2:20 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
320 PM MDT FRI APR 22 2016

NMZ507-519-222200-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-WEST CENTRAL
HIGHLANDS-
320 PM MDT FRI APR 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BERNALILLO AND SOUTH
CENTRAL SANDOVAL COUNTIES UNTIL 400 PM MDT...

AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF VENTANA RANCH...OR 21 MILES WEST
OF RIO RANCHO...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN ALBUQUERQUE...RIO RANCHO...VENTANA RANCH...RIO RANCHO CITY
CENTER...NORTHERN MEADOWS AND CABEZON.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 137 AND 141.

&&

LAT...LON 3499 10698 3515 10712 3550 10689 3529 10662
TIME...MOT...LOC 2120Z 226DEG 17KT 3518 10701

33
Special weather statement, Apr 22, 2:33 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
333 PM MDT FRI APR 22 2016

NMZ508-222215-
SOUTHWEST MOUNTAINS-
333 PM MDT FRI APR 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SOCORRO COUNTY UNTIL
415 PM MDT...

AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF POVERTY CREEK...OR 22 MILES
NORTH OF WINSTON...MOVING NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DUSTY.
NATIONAL RADIO ASTRONOMY OBSERVATORY.

FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3360 10764 3362 10776 3392 10771 3376 10744
TIME...MOT...LOC 2132Z 221DEG 8KT 3368 10766

33

The radar

The Albuquerque radar (KABX), 56 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valencia

When
April 22, 2:55 PM MST to 2:57 PM MST
Where
Valencia County, 2.92 mi WSW of Belen
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
34.650, -106.830

Belen airport.

Thunderstorm Wind, Union

When
April 22, 6:00 PM MST to 6:03 PM MST
Where
Union County, 0.89 mi NE of (Cao)clayton Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.460, -103.140

Clayton airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620379, 620380.